Alert archive / Puerto Rico / Special Marine Warnings in 2021

Special Marine Warning 28, NWS JSJ

September 13, 2021

NWS JSJ issued this special marine warning at Sep 13, 2021, 8:05 PM CDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 8:05 PM CDT (01:05 UTC)
Expired
Sep 13, 2021, 8:45 PM CDT
In force
40 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The San Juan radar (TJUA), 100 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

452 
WHCA52 TJSJ 140105
SMWSJU
AMZ710-140145-
/O.NEW.TJSJ.MA.W.0028.210914T0105Z-210914T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
905 PM AST Mon Sep 13 2021

The National Weather Service in San Juan has issued a

* Special Marine Warning for...
  Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...

* Until 945 PM AST.

* At 904 PM AST, a severe thunderstorm capable of producing 
  waterspouts was located over the offshore Atlantic waters about 30 
  miles north of San Juan, moving northwest at 10 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

Report severe weather to the Coast Guard or the National Weather
Service.

&&

LAT...LON 1900 6597 1879 6615 1896 6655 1931 6628
TIME...MOT...LOC 0104Z 128DEG 8KT 1895 6613 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

ICP

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Sep 13, 7:30 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 13, 7:30 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
830 PM AST Mon Sep 13 2021

.UPDATE...Although the reasoning behind the forecast and analysis
has not changed, adjustments were made following the most recent
model guidance and observations. The main adjustment was the
introduction of thunderstorms for the Atlantic waters and coastal
waters between Puerto Rico and the US Virgin Islands during the
overnight and early morning hours.

The combination of deep tropical moisture and favorable upper-
level dynamics will support and unsettled weather pattern during
the next few days. In fact, model guidance suggests precipitable
water values fluctuating between 1.80 and 2.15 inches with 500 mb
temperatures between -7 and -8 degrees Celsius during the next
24-48 hours, with the most favorable conditions expected between
15 and 21Z each day. Although this scenario will support enhanced
shower and thunderstorm development, a generally seasonal diurnal
shower pattern is anticipated. That is, overnight and early
morning showers and thunderstorms favoring eastern Puerto Rico and
the US Virgin Islands, followed by afternoon convection over land
areas. Under a generally east to east-southeast wind flow, and
aided by local effects and diurnal heating, the bulk of the
afternoon activity will cluster across the interior and
northwestern quadrant of Puerto Rico, as well as portions of the
San Juan metropolitan area. Elsewhere, isolated activity remains
possible. Moderate to locally heavy rains over already saturated
soils will result in ponding of waters to urban and small stream
flooding and possible mudslides near areas of steep terrain.
Frequent lightning and gusty winds are also expected with the most
intense activity. Overnight lows are forecast to drop into the
lower 70s to around 80 degrees Fahrenheit, while daytime highs are
expected to peak into the lower 90s with heat indices reaching
the lower to mid 100s. Winds will continue from the east, but at
lower speeds during the overnight and early morning hours,
increasing to 10-20 mph with higher gusts during the day.

&&

.AVIATION...Mainly VFR early in the forecast period. However,
showers and thunderstorms are expected to develop across the
surrounding waters of the islands through Tuesday morning. This may
cause tempo MVFR conds across the Leeward/USVI/Eastern PR terminals.
The 14/00z TJSJ sounding indicated ESE winds at 6-22 kt blo FL090.

&&

.MARINE...No changes to the marine and surf zone grids. Please
refer to the Marine discussion below for more information.

&&

.PREV DISCUSSION... /issued 339 PM AST Mon Sep 13 2021/

SYNOPSIS...
Unsettled weather conditions are expected to prevail through mid-
week, with the risk for urban and small stream flooding. Drier air
with some Saharan dust is expected by the end of the workweek.
Marine conditions will remain below 6 feet for the next several
days.

SHORT TERM...Tonight through Wednesday...

Unsettled weather conditions are expected to prevail across the
local area through the short-term forecast period. An upper level-low
over Hispaniola will continue to result in divergence and favorable
upper level conditions for shower and isolated thunderstorm
activity, while moisture from a tropical wave now south of Dominican
Republic keeps providing moisture at the lower levels. The GFS
forecast soundings indicate precipitable water (PWAT) values around
1.9 to 2.1 inches on Tuesday, which is above the climatological
value for this time of year. Also, 500 mb temperatures are expected
to be around  -7 degree C, further increasing instability aloft.
Under a steering flow out of the east, with a slight component from
the southeast, at about 12 knots, showers and thunderstorms are
expected to develop again, over the interior, northern and western
half of Puerto Rico in the afternoon. However, through the day and
at the nighttime, additional activity is also expected over the
eastern municipalities of Puerto Rico and across the U.S. Virgin
Islands. Urban and small stream flooding is anticipated with this
activity.

For Wednesday, the upper level trough will begin to move toward the
west, but it will still provide some divergence aloft. Also, a
surface low pressure begins to develop near The Bahamas, shifting
the surface winds more from the southeast while pulling moisture
across the islands. Once again, PWAT values above 2.0 inches are
expected. This should result in another active day across the
region. On the other hand, the forecast soundings show a saturated
atmosphere at the upper levels on Wednesday, which could indicate
the presence of high clouds. If this is the case, then this layer of
clouds could cause some inhibition of the diurnal heating effect on
the development of afternoon convection.

LONG TERM...Thursday through Monday.../from prev discussion/

An upper level high pressure will be to the north of the local
area starting in the long term period. In addition, at the mid
levels, a high pressure will be present, resulting in relatively
stable conditions in the mid and upper levels. Meanwhile, at the
surface, a weak trough located well to northwest will maintain
plenty of tropical moisture with precipitable water values above
climatological normals. As a result, for Thursday, expect
afternoon convection with isolated thunderstorms mainly over
western and northwestern sections of Puerto Rico. For late
Wednesday into Friday, according to NASA Dust Extinction Aerosol
Model, low to moderate concentrations of Saharan dust will
move through the local islands. As a result, hazy skies are
possibles over the forecast area.

For the upcoming weekend, a drier pattern is expected, due to a
drier airmass that filters into the region. Therefore, this
airmass, in combination with stable conditions aloft, will
result in mainly fair weather. However, patches of low level
moisture, the local effects, and diurnal heating can cause
isolated to scattered showers across western Puerto Rico. Monday
is expected to be a transition day, as the model guidance
suggests that the available moisture will increase, due to an
approaching tropical wave, currently being monitored by the
National Hurricane Center.

AVIATION...Prevailing VFR at all terminals. However, due to the
presence of an upper low and plenty of tropical wave moisture,aftn
showers and isolated thunderstorm will continue to develop and move
west northwest across parts of the islands til 13/23Z. SHRA/ Isold
TSRA dvlpmnt will cause VCSH/VCTS at TJSJ/TJBQ TJMZ/TJPS til 13/23Z
with VCSH also at TKPK/TNCM durg prd. Wnds fm E-SE 10-15 kts w/ocnl
hir gusts bcmg lgt/vrb aft 13/22Z.  SCT ocnl BKn lyrs nr FL025...
FL050..FL100 and hir clds btw FL200-FL250 mostly due to convective
debris nr Isold TSRA.

MARINE...
Recent buoy observations show seas 2 to 4 feet with winds at 5 to
15 knots, and seas at 5 feet or less are expected through the
weekend. Conditions could become hazardous, however, with shower
and thunderstorm activity expected through mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  86  77  86 /  40  50  50  60
STT  78  89  79  89 /  50  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...DS
LONG TERM....ICP
PUBLIC DESK...LIS
Hazardous weather outlook, Sep 13, 3:35 AM CDT, 16 hours 30 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
411 AM AST lunes 13 de septiembre de 2021

AMZ710>745-PRZ001>013-140815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
411 AM AST lunes 13 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves del area, especialmente esta
tarde.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos al igual que deslizamientos en areas de
terreno empinado.

.Oleaje...Oleaje ligeramente sobre 5 pies son posibles a traves del
sector noreste de las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas del norte de Puerto Rico al
igual que para la mayoria de las playas en Culebra y las playas del
este en Vieques.

.Calor...Se esperan indices de calor entre 100 y 105 grados a traves
de las areas bajas, con los indices mas altos a traves de las areas
costeras del norte y este de Puerto Rico.

.Dias dos hasta el siete...martes a domingo

Humedad tropical profunda y una vaguada en los niveles altos al
oeste del area continuara resultando en aguaceros y tronadas
generalizadas hasta mediados de la semana. Inundaciones urbanas y de
riachuelos al igual que deslizamientos en areas de terreno empinado
seran posibles con la actividad de lluvia mas fuerte y persistente.
Indices de calor elevados seran probables durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-140815-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
411 AM AST lunes 13 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de las islas durante el dia.

.Inundaciones...Lluvias fuertes podrian resultar en acumulacion de
agua en carreteras y en areas de pobre drenaje. Inundaciones urbanas
menores no se pueden descartar.

.Oleaje...Oleaje ligeramente sobre 5 pies son posibles a traves del
sector noreste de las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas del norte y este de Santa Cruz.

.Dias dos hasta el siete...martes a domingo

Humedad tropical profunda y una vaguada en los niveles altos al
oeste del area continuara resultando en aguaceros y tronadas
generalizadas hasta mediados de la semana. Acumulacion de agua en
carreteras y en areas de pobre drenaje al igual que inundaciones
menores seran posibles. Indices de calor elevados seran probables
durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Special weather statement, Sep 13, 2:25 PM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service San Juan PR
325 PM AST Mon Sep 13 2021

PRZ006-007-009-132000-
Central Interior PR-Western Interior PR-Ponce and Vicinity PR-
325 PM AST Mon Sep 13 2021

...A strong thunderstorm will impact portions of Ponce, Jayuya,
Utuado, Adjuntas and Penuelas Municipalities through 400 PM AST...

At 325 PM AST, Doppler radar was tracking a strong thunderstorm near
Coto Laurel, or near Ponce, moving west at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponce, Tallaboa Alta and Marueno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 1819 6656 1805 6658 1801 6673 1822 6669
TIME...MOT...LOC 1925Z 102DEG 6KT 1811 6662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DSR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:38 PM CDTSpecial Marine WarningJSJ52 min
Sep 14, 12:14 PM CDTSpecial Weather StatementJSJ61 min
Sep 14, 12:42 PM CDTSpecial Weather StatementJSJ63 min
Sep 14, 1:27 PM CDTSpecial Weather StatementJSJ78 min
Sep 14, 1:47 PM CDTSpecial Weather StatementJSJ73 min
Sep 14, 2:04 PM CDTSpecial Weather StatementJSJ41 min
Sep 14, 2:45 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 14, 3:22 PM CDTAreal Flood AdvisoryJSJ89 min
Sep 14, 4:35 PM CDTSpecial Marine WarningJSJ55 min
Sep 14, 5:23 PM CDTSpecial Marine WarningJSJ37 min

Nearby

Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.